Your dog has eaten an aspirin. Or worse, several from the box. But how dangerous is this everyday anti-inflammatory for dogs, and how do you need to respond? This is the approach to take.
So, what should you do if your dog has eaten aspirin? It is advised that you contact the Pet Poison Hotline or visit an emergency vet right away – especially if you are not sure how much aspirin your dog has consumed. You should not attempt to treat your dog yourself, either by induced vomiting or through products like activated charcoal, as this can exacerbate problems.
And when it comes to the call of the conversation, be sure to relay exactly what’s happened.
What happened, when you suspect it happened, how much you believe they have eaten – these are all important to disclose.
From there, they will make a call as to whether they suspect your dog is subject to aspirin toxicity and, from there, the recommended form of treatment.
Let us now quickly run through how dangerous this nonsteroidal anti-inflammatory drug (NSAID) can be for dogs and how your vet will approach treatment should there be a need for it.
If your vet does prescribe aspirin for your dog, make sure to follow the instructions carefully. Also, keep your eye out for side effects. Take your dog in right away if you notice something is off.
CBD oil may be an alternative in some states, but some state laws don’t allow veterinarians to even discuss this option. Check the laws in your local area.
Benefits and risks of aspirin for dogs. Aspirin is a non-steroidal anti-inflammatory drug (NSAID). In people, it works by blocking pain messengers in the body called prostaglandins. It does the same in dogs. It can help to temporarily alleviate pain and inflammation in the body.
When can you give a dog aspirin? Your dog’s vet may recommend aspirin in certain circumstances. One of the most common situations is to manage symptoms of osteoarthritis. Another common condition your vet may recommend aspirin for is musculoskeletal issues.
While your vet may prescribe aspirin to help your dog when they’re in pain, you should not give them the same medication you have in your cabinet. Medicines like ibuprofen and naproxen can be toxic to dogs, even in small doses. Here, you’ll learn more about aspirin and dogs and what you can do to ease your dog’s discomfort.
Prevention The best way to prevent the toxicity of any drug is to make sure you keep all medications away from your pet. If aspirin has been prescribed to your dog by your veterinarian, make sure you does it properly and watch carefully for any adverse signs. Remember: some dogs are “Hoovers”—they will eat anything, so all dangerous or toxic items should be kept out of their reach.
Diagnosis/Treatment If you suspect your dog has ingested aspirin, you should call your veterinarian immediately. The doctor may suggest emergency decontamination or may recommend tests to determine how severe the toxicity is. If your vet is not available or it’s after hours, please consider contacting a reliable poison control resource or local emergency clinic for guidance. Tests may include:
Symptoms Dogs with aspirin toxicity may get sick fast. One of the first signs is a lack of appetite; you may also see vomiting, diarrhea, lethargy, and fever. There may be red blood in the vomit, or flecks of digested blood that resemble coffee grounds. If you see dark, tarry feces, this is called “melena” and represents digested blood from the small intestine or stomach. Sometimes, the central nervous system is also affected, and your dog may have trouble walking; he may seem weak or even “drunk.”
Diagnosis of Aspirin Poisoning in Dogs
Symptoms of acute poisoning usually occur within four to six hours of ingestion but you should never wait for signs of toxicity to appear before taking your dog to the clinic. With aspirin poisoning, it is of paramount importance to focus on the severity of the toxicity. If possible, bring the aspirin or medication container with you to the veterinarian hospital or emergency clinic. Describe thoroughly the symptoms that your have noticed in your pet.
The veterinarian will take a blood sample to assess the cell counts in your pet’s blood. Clotting abilities, anemia and electrolyte abnormalities are all indicative to the severity of the overdose. Because aspirin is rapidly absorbed in the stomach, vomiting, diarrhea and internal hemorrhaging will give the veterinarian further indications of the diagnosis. Renal compromise and risk of convulsion are possible in severe cases of aspirin poisoning. Therefore, the veterinarian may also take a urine sample and perform an ultrasound.
Will a 81 mg aspirin hurt a dog?
How much 81mg aspirin can I give my dog?
Can a baby aspirin hurt a dog?
How long does it take for aspirin to affect a dog?